Idaho, 2019

High Wind in Idaho, November 27, 2019

November 27, 2019 · NWS OTX · 5 events in 2 counties and zones

An intense surface low pressure system over central Oregon produced a very strong northeasterly pressure gradient across eastern Washington and north Idaho on November 27th. Mesonet weather stations reported peak wind gusts in the 40 to 50 mph range, however terrain constriction of winds funneling down the Purcell Trench and adjacent valleys of north Idaho produced locally higher gusts which…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An intense surface low pressure system over central Oregon produced a very strong northeasterly pressure gradient across eastern Washington and north Idaho on November 27th. Mesonet weather stations reported peak wind gusts in the 40 to 50 mph range, however terrain constriction of winds funneling down the Purcell Trench and adjacent valleys of north Idaho produced locally higher gusts which downed numerous trees and caused multiple power outages. An estimated 2000 residents of eastern Washington and north Idaho lost power during this wind storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 27, 4:02 AM PST, 3 hours 58 minutes earlier.

Area forecast discussion, Nov 27, 4:02 AM PST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
402 AM PST Wed Nov 27 2019

.SYNOPSIS...
Winds will become strong and blustery today, with light to
moderate snow mainly confined to the Cascades, Waterville
Plateau, and Lookout Pass. Much cooler temperatures and drier
weather can be expected for the remainder of the holiday week.

&&

.DISCUSSION...

...Very Windy and Unsettled Across the Region Today...

Today through Thursday: The primary weather system impacting the
weather across the Inland Northwest will be the anomalously deep
low that tracked inland near the CA/OR border last night. This
system is projected to slowly fill as it moves eastward across
Oregon today. As it does, the pressure gradient will tighten
across our forecast area today. The wind forecast for today
largely remains unchanged from the last few days: northeast winds
35-45 mph with gusts to 60 mph likely across the northern Idaho
Panhandle and NE Washington, and 30-40 mph with gusts to 55 mph
possible in Spokane, the Okanogan Valley, West Plains, and the
Columbia Basin. The North American Ensemble Forecast System
(NAEFS) is still projecting this to be a rather anomalous wind
event, and there remains to be potential for downed trees leading
to power outages and impacts to holiday travel. These winds will
weaken a bit after sunset, but should remain breezy into Thursday
morning.

A new wrinkle in the forecast is that most HREF models are
painting substantially higher precipitation totals across upslope
regions of the east slopes of the Cascades and into the Waterville
Plateau. There does remain to be some uncertainty, as evidenced
by a wide range of totals in the SREF plumes at Wenatchee. That
being said, we see the potential for 2-4 inches of snow in
Wenatchee today, and upwards of 6 inches across the Waterville
Plateau. Also a factor is that any snow that does fall will have
the potential to be blown around, substantially lowering
visibilities. We will issue a Winter Weather Advisory to highlight
concerns for those 2 areas. Elsewhere, northeast flow is
generally a drier pattern, but we can't completely rule out a few
stray snow showers across most of the region. A few inches of snow
will be possible at Lookout Pass today, but most of Shoshone
County will be downsloped under easterly flow.

With breezy northeast winds continuing tonight into Thursday
morning, and a colder airmass on the way, wind chills will dip
down into the single digits Thursday morning, with some local
spots below zero. Drier weather is expected across most of the
region Thursday, with forecast high temperatures reaching the 20s
and 30s.
Dang

Thursday night through Tuesday: Models suggest Eastern Washington
and North Idaho continue to be influenced more or under the top edge
of a large trof over the Western US. This trof has the bulk of the
energy and moisture well away from the forecast area however the
airmass over Eastern Washington and North Idaho does remain fairly
conditionally unstable which will allow for efficient radiational
cooling during the overnight hours (allowing for below normal
temperatures) and little in the way of sensible weather from about
Thursday night on to about Saturday night. Sunday and on through
Tuesday models continue to suggest a complicated pattern change
involving a shift in the steering flow with a warmer south-southwest
approach. This will increase the chance of rain and snow showers and
allow for a warming trend to increase temperatures back to near
seasonal normals. /Pelatti

&&

.AVIATION...
12Z TAFS: The primary aviation concern the next 24 hours will be
strong and gusty north to northeast winds. Winds of 25-35 kt and
gusts of 35-50 kt will be possible across TAF sites during the
day. Winds will weaken slightly after sunset, but remain gusty.

Forecast confidence is lower with regard to precipitation chances.
Isolated snow showers will be possible across all TAF sites during
the day, but it remains to be seen whether they will bring
reduced ceilings or vsbys. The one exception is KEAT, where snow
is more likely and blowing snow could reduce conditions down to
IFR at times.
Dang

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  21  31  17  29  17 /  20  20   0   0   0   0
Coeur d'Alene  33  21  31  16  29  17 /  20  20   0   0   0   0
Pullman        37  23  35  18  29  17 /  20  10   0   0   0   0
Lewiston       38  26  36  21  29  20 /  20  10   0   0  10   0
Colville       36  18  35  12  33  14 /  20  20   0   0   0   0
Sandpoint      30  18  29  14  28  17 /  20  20   0   0   0   0
Kellogg        31  21  29  17  27  19 /  20  20   0   0  10   0
Moses Lake     39  24  37  16  34  14 /  20  20   0   0   0   0
Wenatchee      32  22  32  14  31  14 /  60  60  30   0   0   0
Omak           34  22  33  14  31  15 /  20  20  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Warning until midnight PST tonight for Coeur d'Alene
     Area-Northern Panhandle.

WA...High Wind Warning until midnight PST tonight for Northeast
     Mountains.

     Winter Weather Advisory from 10 AM this morning to midnight PST
     tonight for Waterville Plateau-Wenatchee Area.

     Wind Advisory until midnight PST tonight for Okanogan Valley.

     Wind Advisory until midnight PST tonight for Moses Lake Area-
     Spokane Area-Upper Columbia Basin.

&&
Hazardous weather outlook, Nov 27, 6:06 AM PST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
606 AM PST Wed Nov 27 2019

IDZ001-002-WAZ034>037-043-281415-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Valley-
606 AM PST Wed Nov 27 2019

This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington...North Central Washington and Northeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Very windy conditions are expected today, and will have the
potential to cause tree damage and power outages, in addition to
making pre-holiday travel difficult.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

IDZ003-004-026-027-WAZ031>033-038-042-281415-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Okanogan Highlands-East Slopes Northern Cascades-
606 AM PST Wed Nov 27 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

WAZ041-044-281415-
Wenatchee Area-Waterville Plateau-
606 AM PST Wed Nov 27 2019

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Very windy conditions are expected today, and will have the
potential to cause tree damage and power outages. Falling and
blowing snow will also make pre-holiday travel difficult.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Northern Panhandle

When
November 27, 8:00 AM PST to 3:00 PM PST
Where
Northern Panhandle forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The Bonner County Emergency Manager reported large trees blown down damaging a home southeast of Priest River on Dufort Road.

High Wind, Northern Panhandle

When
November 27, 8:00 AM PST to 3:00 PM PST
Where
Northern Panhandle forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

News reports indicted numerous trees down blocking the road access to the boat launch at Farragut State Park.

High Wind, Northern Panhandle

When
November 27, 8:00 AM PST to 3:00 PM PST
Where
Northern Panhandle forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A tree was blown down blocking Gooby Road northwest of Sandpoint.

High Wind, Northern Panhandle

When
November 27, 8:00 AM PST to 3:00 PM PST
Where
Northern Panhandle forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The Bonner County Emergency Manager reported a tree blown down onto a house in Hope.

High Wind, Coeur D'Alene Area

When
November 27, 10:00 AM PST to 3:00 PM PST
Where
Coeur D'Alene Area forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Broadcast media reported large trees blown down near Hayden Lake.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863603, 863604, 863605, 863607, 863606.